Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Let $k$ be a field and let $X$ be a hyperbolic curve over $k$.

Then, there are only finitely many hyperbolic curves $Y$ over $k$ dominated by $X$.

I know this statement holds over $k=\mathbf{C}$. In particular, it holds over $k=\overline{\mathbf{Q}}$.

Does it hold over any field $k$?

What about a number field?

share|cite|improve this question
What is a hyperbolic curve over $k$ ? – Georges Elencwajg Oct 22 '12 at 18:42
A smooth projective geometrically connected curve of genus $\geq 2$. – Harry Oct 22 '12 at 19:05
Thanks. Where did you see that definition? – Georges Elencwajg Oct 22 '12 at 19:22
I can't remember...I think sometimes people also use it for an integral curve whose normalization is a smooth projective geometrically connected curve of genus $\geq 2$. – Harry Oct 22 '12 at 19:32
up vote 1 down vote accepted

The answer is yes if your curves are projective, see E. Kani: Bounds on the number of nonrational subfields of a function field. Invent. Math. 85 (1986), no. 1, 185–198.

Over an algebraically closed field, a hyperbolic curve is either a non-empty open subset of a projective curve of genus $g\ge 2$, or an elliptic curve minus at least one point, or the projective line minus at least three points. Equivalently, this is a smooth geometrically connected curve (not necessarily projective) with finite automomorphism group.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.